Get access

Drug reaction with eosinophilia and systemic symptoms syndrome associated myocarditis: a survival experience after extracorporeal membrane oxygenation support

Authors


Correspondence: Ying-Jui Lin, Department of Pediatrics, Kaohsiung Chang Gung Memorial Hospital and Chang Gung University College of Medicine, 123 Ta Pei Road, Niao Sung, Kaohsiung County 833, Taiwan. Tel.: 886 7 731 7123 ext. 8795; fax: 886 7 733-8009; e-mail: rayray@adm.cgmh.org.tw

Summary

What is known and Objective

Myocarditis that develops because of the drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a life-threatening disease. We report a case of DRESS-associated myocarditis with cardiac failure that required extracorporeal membrane oxygenation (ECMO) for cardiovascular support.

Case summary

A 14-year-old boy experienced DRESS-associated myocarditis after anticonvulsive therapy with carbamazepine, clonazepam and phenytoin. The clinical signs included hypotension, cardiac arrhythmia and poor left ventricular (LV) performance. Laboratory investigations showed elevated levels of cardiac enzymes. Systemic corticosteroid pulse therapy for 3 days was administered for treating the DRESS syndrome. The patient required inotropic drugs including dopamine, dobutamine and milrinone because of refractory hypotension and poor LV function. He was placed on ECMO support, and intra-aortic balloon pumping was initiated because of poor response to inotropic drugs and stasis of blood flow in the ventricle on hospital day 17. Plasma exchanges for four separate times over 8 days were also performed during ECMO support on day 22. His condition stabilized 13 days after ECMO support was initiated. The patient was discharged on hospital day 50, and the seizure was controlled by the oral form clonazepam, phenobarbital, topiramate and levetiracetam. Three months later, an echocardiogram showed mild dilated cardiomyopathy.

What is new and Conclusion

Drug reaction with eosinophilia and systemic symptoms-associated fulminant myocarditis is a life-threatening disease. Traditionally, systemic corticosteroid administration, plasmapheresis, intravenous immunoglobulin infusion and ventricular assist device implantation have been used for the treatment of this disease. To our knowledge, this is the first case of DRESS-associated fulminant myocarditis treated successfully with ECMO support. However, echocardiogram should be followed regularly because dilated cardiomyopathy may be the late sequela.

Get access to the full text of this article

Ancillary